Advertisement

Archive for Thursday, October 14, 2010

Bone drugs may cause fractures

October 14, 2010

Advertisement

— Federal health officials are warning that patients taking widely used drugs designed to prevent broken bones may, paradoxically, be at increased risk for certain unusual fractures of the thigh bone.

The Food and Drug Administration issued the warning Wednesday about drugs known as biophosphonates, which are commonly used to treat the bone-thinning disease osteoporosis.

The FDA is requiring that drug companies add a warning to the labels of Fosamax, Fosamax Plus D, Actonel, Actonel with Calcium, Boniva, Atelvia, and Reclast.

“While it is not clear whether bisphosphonates are the cause, atypical femur fractures, a rare but serious type of thigh bone fracture, have been predominantly reported in patients taking bisphosphonates,” particularly those taking the drugs for more than five years, the FDA said in a statement.

Comments

Use the comment form below to begin a discussion about this content.

Commenting has been disabled for this item.